Sign up below to be added to our mailing list for the latest news updates, access to exclusive contents, and more!
MELBOURNE, Fla. - A Florida police department issued a warning to the public Friday about the dangers of drug-induced "excited delirium," one day after two men were apprehended behaving in an erratic manner in separate incidents.
Melbourne police were called shortly after 9:45 a.m. Thursday on reports of a man hiding behind trees and running back and forth across the intersection, police Lt. Shawn Eising said.
"He doesn't have a shirt on, and he's running all over the place," an unidentified person said in a 911 call. "He's tripping on drugs or something, (because) he's hiding in the shade, and then he's running and hiding in the shade."
Witness Angie Nappa said the sweaty man was talking to himself and appeared to be amped up.
"He was crazy," Nappa said. "If he was loose, he probably would have killed somebody, really, because that's how mad he was."
Police tried to restrain the man so he could undergo a psychological evaluation, but he was combative, Eising said. He was eventually taken to a nearby hospital.
"There was actually five (officers) on top of him, at least five," Nappa said. "And he was screaming, 'Get off me. Get off me.'"
About three hours later, someone in the Melbourne Regional Medical Center's emergency room called police about another man who was being disruptive toward hospital staff and acting erratically, Eising said.
"Officers arrived as this male's behavior was escalating and he acted out physically toward the staff," he said. "Officers assisted staff members with restraining the male so he could undergo medical treatment."
The man shouted that he would never do drugs again and told police that he had taken flakka-laced heroin, investigators said.
The man shouted that Brevard County Sheriff Wayne Ivey is his best man and husband, witnesses said.
Police said both men are being treated for drug-induced excited delirium. It's unknown if the men know one another or if they obtained drugs from the same person, investigators said.
On Eyewitness News at 5:30... the warning tonight from police about the drugs prompting the kind of erratic behavior seen in this video. We’ll take a look the dangers to the community and users. #WFTV pic.twitter.com/poeU3Qtjqe— Jeff Deal (@JDealWFTV) June 29, 2018
"Should you see someone who appears to be under the influence of a controlled dangerous substance and is acting erratically, either in public or at home, please contact your local police and emergency medical service for assistance," Eising said. "Avoid interacting with these subjects as their actions can be unpredictable."
Police said drug-induced excited delirium can cause people who are typically passive and peaceful to behave in an erratic and violent manner.
"These individuals are likely suffering a medical emergency, which, without treatment, can be life-threatening," Eising said.
The incidents remain under investigation.